Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 18, NWS Wilmington, NC

February 17, 2021

NWS Wilmington, NC issued this small craft advisory at Feb 17, 2021, 10:33 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2021, 10:33 PM EST (03:33 UTC)
Expired
Feb 18, 2021, 3:15 AM EST
In force
5 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

568 
WHUS72 KILM 180333
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1033 PM EST Wed Feb 17 2021

AMZ250-252-181145-
/O.NEW.KILM.SC.Y.0018.210218T0333Z-210218T2300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
1033 PM EST Wed Feb 17 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THURSDAY...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and
  seas 3 to 6 ft.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 6 PM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

dch
1 follow-up statement
972 
WHUS72 KILM 180815
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
315 AM EST Thu Feb 18 2021

AMZ250-252-182100-
/O.CAN.KILM.SC.Y.0018.000000T0000Z-210218T2300Z/
/O.NEW.KILM.SC.Y.0019.210218T1700Z-210218T2300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
315 AM EST Thu Feb 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EST
THIS EVENING...

* WHAT...Seas 4 to 6 ft and gusts to 25 kts expected.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...From noon today to 6 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 8:42 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 17, 8:42 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
842 PM EST Wed Feb 17 2021

.SYNOPSIS...
A series of low pressure systems will bring areas to widespread
rain beginning late tonight and lasting well into Fri. After
the cold front passes through Fri evening, high pressure will
build across the Carolinas, allowing for a sunny and chilly
weekend. The next cold frontal passage, accompanied with
scattered showers, will occur late Mon.

&&

.UPDATE...

Public:
Wedge of high pressure across the Carolinas will continue
through the night and thru Thu as the source of cold air, ie
center of high pressure, remains over the NE States and
Southeast Canada and continues to funnel cold air southward. The
offshore warm front or coastal warm front, will get pulled
closer to the ILM CWA coast late tonight and Thu as the 1st sfc
low, within a series of lows, develops off GA/SC and moves NE
along this front. Stratiform clouds will further develop and
lower overnight, along with overrunning/isentropic light rains
breaking out later this evening and especially overnight. Likely
to possibly categorical POPs will be on display by daybreak
Thu. With the warm front at it's closest proximity late tonight
thru daylight Thu morning, there will be a threat for elevated
Tstorms especially closest to the coast. Have stayed closer to
GFS/European guidance in keeping the warm front primarily just
off the ILM CWA Coast, rather than pushing it onshore and
inland. Have tweaked min temps a degree or 2 lower for the
overnight based on the stronger wedge holding it's ground.

Marine:
Have tweaked sustained NE winds over the waters a kt or 2 hier
but still remains below SCA thresholds. Have continued the
overnight few gusts to 25 kt mentioning. Weak E-SE swell and
locally produced short period wind waves will combine toproduce
seas just shy of SCA thresholds but woldn't be surprised to
observe 6 footers just outside the local waters.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Wedge working its way down the coast this afternoon will strengthen
tonight, as weak low starts developing off the east coast of FL.
Coastal trough has started to develop, tightening the gradient and
increasing northeast flow. Resulting surge will continue to push
cool and dry low level air into the area. Mid-level trough to the
west has already induced southwest flow aloft and cloud have been
spreading north, now that the mid-level moisture is starting to
increase. Continued isentropic lift and increasing depth of the
moisture will lead to light rain developing overnight. Light rain
spreads from south to north with entire area covered by light rain
and low clouds by daybreak Thu. Warm front associated with the FL
low will move into the area Thu morning, but stay offshore. Temps
will warm overnight, especially closer to the coast, creating
unusual temp curves and adding some difficulty to the low
temperature forecast.

Forecast difficulty remains high Thu and Thu night as front lingers
in the area. Guidance has been going back on forth on whether or not
the stalled front will briefly move onshore as a warm front Thu or
Thu night. Trend has been keeping the wedge stronger and not
allowing the warm front onshore. Guidance tends to weaken the wedge
too quickly and do wonder if it will be a case of the wedge holding
strong and the front staying offshore. Final wave moving along the
front passes late Thu evening before dragging the trailing cold
front away from the area early Fri. Rain chances remain high for
much of Thu night with isentropic lift at first and dynamic forcing
taking over as the surface wave/low moves closer. The only real shot
for severe weather looks to be just ahead of each wave. If the warm
front can briefly move onshore it would open a short window of time
where low level shear and surface based instability converge along
the southeast NC coast. Low level jet is not particularly
strong, 45-50 kt, but still enough to cause some concern. SPC
maintains the marginal risk for Thu given the uncertainty with
respect to the warm fronts location.

Temperatures will run below climo during Thu except near the NC
coast where temperatures could briefly spike into the upper 50s to
lower 60s (and potentially upper 60s) depending on the location of
the warm front. Lows Thu night will run near to above climo, warmest
along the coast.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Chilly rains to persist a little bit longer into Friday albeit
lightening in intensity quite rapidly. The front will have pushed
well offshore but lingering energy aloft in the semi-permanent
trough over the nation's midsection continues to provide a source
for ascent. Highs will be stuck in the 40s in the wedge Friday
afternoon but lows will be allowed below 30 Friday night as the sky
clears.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Highs pressure will bring ample sunshine but chilly temperatures
over the weekend. Return flow kicks in Monday allowing for highs
near 60, much of the WAA offset by rapidly increased cloud cover.
Some light rain expected along and just behind cold front late
Monday into Monday night. High pressure building in from the west
gradually Tuesday into Wednesday while mid level flow stays zonal
should allow for a gradual warming trend.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Deteriorating aviation conditions expected tonight that will
persist thruout daylight Thu. Primarily MVFR conditions this
evening from ceilings will become dominate IFR during the pre-
dawn Thu hrs that will persist thruout daylight Thu. IFR during
daylight Thu will come from lowered ceilings and reduced
horizontal vsbys from pcpn and fog. The coastal terminals will
be subject to a 6 hr Prob30 group Thu morning due to possible
TSRA as the warm front meanders just off the Carolina Coasts.

Extended Outlook...Series of low pressure systems to affect the
local terminals with periodic IFR/MVFR conditions Thu Night
into Friday. The CFP will occur late Fri, with dominate VFR
conditions Sat thru Sun. The next CFP will occur late Mon with
brief MVFR possible.

&&

.MARINE...
Through Thursday night:

Northeast flow continues tonight with speeds running 15 to 20 kt.
May see a few gusts approaching 25 kt, but do not feel 25 kt will be
frequent enough to warrant a Small Craft Advisory. Coastal trough
moves over the waters Thu, setting up a brief period of southerly
flow. Gradient is not particularly strong and speeds will hang
around 15 kt for much of the day. Worth noting that right along the
coast northeast winds will persist for much of the day and may never
go southeast. Series of surface waves will move northeast along the
trough which will merge with a front later Thu. The last wave,
passing Thu evening into Thu night will drag a cold front across the
waters Thu night. Due to the proximity of the surface boundaries and
the varying wind directions do not think headlines will be needed.
Winds are not likely to exceed 20 kt at any point and seas will not
have the ability to build significantly. Sea fog could become an
issue, especially during Thu, depending on how close to shore the
trough/front end up. Seas will run 3 to 5 ft through Thu night.

Friday through Monday... Gusty N winds on Friday just behind cold
frontal passage clearing the way for high pressure building in from
the NW. Wind and waves will remain sub advisory at this time but
since this downward trend is relatively new will continue to mention
in the HWO. N winds lighten gradually Saturday into Sunday as the
high moves by to our north, eventually leading to veering winds as
well. This will allow seas to settle into the 2-3ft range. Southerly
return flow winds Monday will turn to SW with the approach of the
next front.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...DCH
UPDATE...DCH
NEAR TERM...III
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...DCH
MARINE...DCH/III/MBB
Hazardous weather outlook, Feb 17, 3:35 PM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
335 PM EST Wed Feb 17 2021

AMZ250-252-254-256-182045-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
335 PM EST Wed Feb 17 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

A few gusts to 25 kt through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Marginal risk of severe storms Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-SCZ017-023-024-182045-
Robeson-Bladen-Marlboro-Darlington-Dillon-
335 PM EST Wed Feb 17 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-105>110-SCZ032-033-039-054>056-058-059-182045-
Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Florence-
Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
335 PM EST Wed Feb 17 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Marginal risk of severe storms Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:15 AM ESTSmall Craft AdvisoryILM10 hr
Feb 18, 3:16 AM ESTFlash Flood WatchILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson28 hr
Feb 18, 9:37 AM ESTSpecial Weather StatementILMColumbus23 min
Feb 18, 5:11 PM ESTAreal Flood AdvisoryILMBladen, Columbus, Robeson3 hr
Feb 18, 11:00 AM ESTAreal Flood AdvisoryILMGeorgetown, Horry, Marion2 hr
Feb 18, 6:12 PM ESTAreal Flood AdvisoryILMGeorgetown, Marion, Williamsburg82 min

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.